Hail, Jones
- When
- August 27, 5:29 PM CST
- Where
- Jones County, 1.88 mi ENE of Hodges
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.590, -99.870
The report was relayed by KTAB TV news in Abilene.
Thunderstorms produced a few reports of severe weather across Taylor and Jones counties which included wind gusts of 60 to 65 mph and large hail. Also, a thunderstorm wind gust of 60 mph was reported in Brown County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Thunderstorms produced a few reports of severe weather across Taylor and Jones counties which included wind gusts of 60 to 65 mph and large hail. Also, a thunderstorm wind gust of 60 mph was reported in Brown County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 27, 2:35 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 335 PM CDT THU AUG 27 2009 .SHORT TERM... A WEAK FRONTAL BOUNDARY HAS PUSHED SOUTH TO ALONG THE INTERSTATE 10 CORRIDOR. VISIBLE SATELLITE SHOWS CU FIELDS HAS DEVELOPED ACROSS THE SOUTHERN HALF OF WEST CENTRAL TEXAS...WHERE WIDELY SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE TRYING TO DEVELOP AHEAD AND ALONG THE FRONTAL BOUNDARY THE FAR SOUTHERN EDGE OF WEST CENTRAL TEXAS. CURRENT WATER VAPOR IMAGERY SHOWS A PLUME OF MID TO HIGH LEVEL MOISTURE STREAMING ACROSS THE BIG COUNTRY AHEAD OF AN UPPER LEVEL DISTURBANCE...SO HAVE KEPT A CHANCE FOR SCATTERED THUNDERSTORMS AS ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS WEST CENTRAL TEXAS...BUT EXPECT THE STORMS TO BEGIN TO DISSIPATE EARLY EVENING WITH THE LOSS OF DAYTIME HEATING. DECENT CLOUD COVERAGE HAS KEPT AFTERNOON HIGHS A LITTLE COOLER ACROSS THE BIG COUNTRY...WHERE AFTERNOON TEMPERATURES HAVE WARMED UP TO THE UPPER 80S TO LOW 90S...ELSEWHERE ACROSS WEST CENTRAL TEXAS TEMPERATURES HAVE WARMED UP TO THE MID TO UPPER 90S. THE MODELS CONTINUE TO SHOW A WEAK DISTURBANCE MOVING DOWN IN THE NORTHERLY UPPER LEVEL FLOW...SO HAVE KEPT THE MENTION OF A SLIGHT CHANCE FOR SCATTERED TOMORROW AFTERNOON. AFTERNOON HIGHS ARE EXPECTED TO WARM UP TO THE LOW TO MID 90S FRIDAY AFTERNOON. .LONG TERM... TROUGH AXIS TO THE EAST...RIDGE BUILDING TO THE WEST THE MAIN PATTERN FOR THE EXTENDED. WEAK NORTH AND NORTHWEST FLOW BECOMES ESTABLISHED...BUT FLOW IS STILL PRETTY WEAK...ROUGHLY 20 KNOTS AT 500 MB. WILL LEAVE A DRY FORECAST FOR NOW. RIDGE DOES NOT BECOME DIRECTLY CENTERED OVER GOOD AS WELL. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 68 92 65 93 64 / 20 20 10 10 10 SAN ANGELO 68 94 62 95 63 / 30 20 10 10 10 JUNCTION 69 96 62 97 64 / 30 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 28/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 244 PM CDT THU AUG 27 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-281945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 244 PM CDT THU AUG 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREAT WITH THESE STORMS IS GUSTY WINDS UP TO 50 MPH...PERIODS OF MODERATE TO HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER... WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY. THE MAIN THREAT WILL CONTINUE TO BE STRONG GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 529 PM CDT THU AUG 27 2009 TXZ114-272330- SHACKELFORD TX- 529 PM CDT THU AUG 27 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR SHACKELFORD COUNTY... AT 527 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 2 MILES NORTH OF ALBANY...MOVING SOUTH AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... IBEX BY 545 PM CDT WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 23/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 535 PM CDT THU AUG 27 2009 TXZ049-272300- FISHER TX- 535 PM CDT THU AUG 27 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT FOR FISHER COUNTY... AT 534 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 13 MILES NORTHWEST OF MCCAULLEY...OR ABOUT 13 MILES WEST OF HAMLIN...MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HITSON BY 545 PM CDT MCCAULLEY AND ROBY BY 600 PM CDT WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 23/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 540 PM CDT THU AUG 27 2009 TXZ113-272330- JONES TX- 540 PM CDT THU AUG 27 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR JONES COUNTY... AT 538 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF HAMLIN...MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HAMLIN BY 550 PM CDT NEINDA BY 605 PM CDT THE INTERSECTION OF US-180 AND RANCH ROAD 126 BY 615 PM CDT ANSON BY 630 PM CDT WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 23/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 610 PM CDT THU AUG 27 2009 TXZ113-272345- JONES TX- 610 PM CDT THU AUG 27 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT FOR JONES COUNTY... AT 607 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF ANSON...MOVING SOUTH AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HAWLEY BY 620 PM CDT HODGES AND STITH BY 625 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 23/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 627 PM CDT THU AUG 27 2009 TXZ127-280015- TAYLOR TX- 627 PM CDT THU AUG 27 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR TAYLOR COUNTY... AT 625 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 7 MILES NORTH OF TYE...OR ABOUT 11 MILES NORTHWEST OF ABILENE...MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... TYE BY 640 PM CDT IMPACT BY 645 PM CDT DYESS AFB AND ABILENE BY 650 PM CDT VIEW BY 700 PM CDT POTOSI BY 715 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 23/HUBER
The Dyess AFB radar (KDYX), 58 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
The report was relayed by KTAB TV news in Abilene.
There was a wind gust of 60 mph reported from the KTAB news station.
The hail was reported by Emergency Medical Services on the north side of Abilene.
A wind gust of 60 mph was reported on Lake Brownwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194308, 194310, 194311, 194309, 194312.